Secondary Logo

Institutional members access full text with Ovid®

Are Prior Aspirin Users With ST-Elevation Myocardial Infarction at Increased Risk of Adverse Events and Worse Angiographic Features?

Geraiely, Babak, MD*; Poorhosseini, Hamidreza, MD*; Sadeghian, Saeed, MD*; Sattarzadeh Badkoubeh, Roya, MD; Mortazavi, Seyedeh Hamideh, MD*

Critical Pathways in Cardiology: December 2018 - Volume 17 - Issue 4 - p 208–211
doi: 10.1097/HPC.0000000000000159
Original Articles
Buy

Despite its clinical benefits, aspirin has been considered one of the predictors of worse outcomes in patients with unstable angina/non–ST-segment-elevation myocardial infarction. Nevertheless, such association has not been demonstrated in patients with ST-elevation myocardial infarction (STEMI). Five hundred eighty-six STEMI patients undergoing primary percutaneous coronary intervention were evaluated including 116 prior aspirin users. Angiographic characteristics and 1-year major adverse cardiac events (MACE) were then compared between the 2 groups. Adjusted analysis showed that the prior aspirin users had a significantly higher rate of totally occluded infarct-related artery before primary percutaneous coronary intervention (odds ratio: 1.859; P = 0.019). Postprocedural Thrombolysis in Myocardial Infarction flow grade 3 was less often demonstrated in the prior aspirin users (odds ratio: 1.512; P = 0.059). Aspirin consumption was associated with increased long-term mortality and MACE. Prior aspirin users had higher rate of MACE and worse pre- and postprocedural angiographic features. We suppose that patients who develop STEMI despite long-term aspirin intake probably reflect more vulnerable pre-existing coronary plaques with more thrombogenicity, which could negatively affect long-term cardiovascular outcomes.

From the *Tehran Heart Center, Tehran University of Medical Sciences, Tehran, Iran

Imam Khomeini Hospital, Tehran University of Medical Sciences, Tehran.

Received for publication May 5, 2018; accepted June 24, 2018.

Supported by Tehran Heart Center, Tehran University of Medical Sciences.

The authors have no conflicts of interest to disclose.

Reprints: Seyedeh Hamideh Mortazavi, MD, Tehran Heart Center, Tehran University of Medical Sciences, North Kargar Street, Tehran, Iran. E-mail: h-mortazavi@student.tums.ac.ir.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved